Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

127 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

On medication for HBP. Developed chronic dry cough. X-ray and MRI normal. Cause and cure?

Answered by
Dr.
Dr. Anil Grover

Cardiologist

Practicing since :1981

Answered : 922 Questions

default
Posted on Wed, 2 Jan 2013 in Hypertension and Heart Disease
Question: Hi, my mother (52y, 180lbs, 5"00) has been suffering from high blood pressure for 20y. After successfully treating it naturally for years, she went back to medication in 2006. Since then she has been put on medication such Teneurotic, and right now Ramipril (tetrazide), Aldactone and baby aspirin.
However, she has developped an uncontrollable chronic dry cough that comes and goes. I did some research on Ramipril and saw it can cause dry cough. Last week she had a chest x-ray, mri, ct scna and lot of blood checks, all came back normal.
Do you know what can cause this severe uncontrollable dry cough? It isso hard to see her coughing, it is so violent that sometimes i feel like her lung and throat will be hurted or she is going to vomit her bowels.
Thank you very much
XXXXXXX
doctor
Answered by Dr. Anil Grover 4 hours later
Hi there,
Thanks for writing in.
I am a qualified and certified cardiologist and I read your mail with diligence.
Main issue here which is troubling her is dry cough without expectorant. I can appreciate the discomfort it causes her.
You are right on the point that Ramipril can cause dry cough (even any drug of the group ACE Inhibitor like Enalapril can cause the same). However, I do not see Ramipril or any similar drug in the current medicines she is taking. In your mail you have written Tetrazide as a trade name for Ramipril. I searched Canadian brand names for Ramipril I could not find the same name. In fact Altace is the commonest name I came across. Will you please clarify the situation for me. For if she is on Ramipril in any form, about 8% patients do get cough of varying severity and it should be substituted.
For a moment we ponder over the situation when she is not on Ramipril and has the kind of cough you described. Then the commonest cause will be long standing hypertension making the ventricular (heart's pumping chamber) wall thick and stiff. It will cause resistance to filling in relaxation phase. By that filling pressure of upper chamber of heart that is atrium will increase and so would be the case with pulmonary veins draining oxygenated blood from the lungs to left atrium then to left ventricle (which pumps blood to every organ of body). This situation is called diastolic dysfunction and causes rise in pulmonary venous pressure. That stimulates cough. An echocardiographic examination will be in order then. Cough here is mostly dry however it is associated with shortness of breath and occasionally red frothy sputum.
In both situations, as she is not bringing much expectorant, prescription drug codeine cough Syrup (it was OTC drug till recently) or similar cough suppressant available over the counter will definitely help. She has to continue drugs for other diseases she is suffering from.

I hope that answers your question. Good luck.
If you have any more query I will be most happy to answer it.
Regards
Dr Anil Grover,
Cardiologist & Internist
M.B.;B.S, M.D. (Internal Medicine) D.M(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Anil Grover 12 minutes later
Thanks doctor. Sorry, it was a typo. The drug name is Tritazide (French brand) which contains 10mg Ramipril and 12.5mg hydrochlorothyazide. She also take Aldactone 75mg and aspirin 81mg as well as Diamox 2000mg.
Before she used Teneurotic and was still coughing.
Her blood pressure is well controlled though. Today she did not take her Ramipril until we clarify on this and her numbers are 115/78.

Thank you again for replying
doctor
Answered by Dr. Anil Grover 27 minutes later
Thanks for writing back and clarifying the main issue.
We have problem with Ramipril so this drug will have to be substituted. Usually this is substituted with ARBs (Receptor blocker drugs like losartan, telmisartan). Your doctor will happily prescribe a preparation of ramipril substitute and retaining the diuretic(hydrochorthiazide). Many such preparations are available, but prescribing the drug is the privilege of your own doctor. Good Luck.
Please do not hesitate to write back if there is a problem.
With Best Wishes.

Dr Anil Grover
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Anil Grover 5 hours later
Thank you very much doctor. We will discuss that with her cardiologist at her next appointment. For now she has stopped that Ramipril and only keep Aldactone and aspirin while still on no salt, low fat diet.

Thanks a lot Doctor

XXXXXXX
doctor
Answered by Dr. Anil Grover 17 minutes later
Thank you for your mail.
It was a pleasure interacting with you.
You may now close this query (if you have no further issue to discuss with me) with remarks and stars.

Regards

Anil Grover
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Severe coughing

doctor1 MD

Dear doc, I am 63 years female person. I have regular diabetic type 2 medication and my chlorestral, sugar, thryroid etc under control.

I never had a problem like cold, caugh, flu etc.,
but past one year I get constant cough, throat irritation, initialy I had antiboitics, gargle, cough syrup etc mostly bet 5 to 7 days it comes under control.

but this the third time I was severly affected and the experience was torchous. I live in Bangalore, recently I went to Chennai were I was severely affected and on 2nd June I visited a doctor who gave me medicine and I had to return from the station on 3rd june, since I had dizziness, severe cough but not temp. I did not eat 2 or 3 days then I met my family doctor after a very long period, he advised to meet an asthma specialist and he also suggested that I may have phlum in my lungs etc.

Could you kindly advise what specialist I should meet, I am registered with St Johns Bangalore.
RAJALAKSHMI

doctor1 MD

hai...
i'm suffering from Esinophils from almost 3 years....it always attacks in winter.......my mother had Esinopheles long back...
i have been suffering from fever from 3 days with severe cough,chest pain while coughing...
yesterday i went to doctor then he has given Avil injection...
immediately after that my hands became stiff...he has then immediately given decadron injection...and it got cured...

doctor1 MD

I had a chest x-ray which stated I had unfolding of the aorta. I became ill with shortness of breath and severe cough. I am asthmatic and hypertensive and am folling up with an immunologist for connective tissue disorder. I was discharged from the hospital this past Monday and on Predisone, Advair and Spiriva. Should I have other testing?

doctor1 MD

My 5-year-old daughter is suffering from severe fever and throat infection for the past 1 week. The doctor first prescribed Azithral 200 suspension and then Advent Forte syrup. The fever has not subsided and she developed severe cough, which results in vomiting everytime she had food or medicine. Yesterday, the doctor diagnosed it as severe acute tonsillitis and added Zanocin syrup to the regimen. She also started passing greenish, mucus-like consistency stools everytime she urinates. For that, he added Junior Lanzol and Bifilac. Even then, she is having fever, but the intensity has decreased somewhat. The doctor told that only if the throat infection gets cured, the fever will subside completely. I am worried about adding the antibiotics up and up and is it safe to give all those medicines at a time? In addition, she takes Meftal-P suspension for fever also. Please give elaborate answer and advise what is the next step is to be taken? I have seen an indication that zanocin is not safe for use in children in the information leaflet given along with the medicine. She is taking Grilinctus for cough also.

doctor1 MD

I am a 70 yr old female, take no medications. I have pain in my arms when I cough ( severe coughing ). Is this normal.

doctor1 MD

I've had joint pain several years along with joint swelling, swollen joints. My family Dr did blood test my ANA positiv,cpr high, sed rate 45. I gave mouth sores and buturfly rash .

doctor1 MD

I wake with severe coughing , sometimes resulting in vomiting phlegm. I cough and spit phlegm for about 15-20 minutes every morning. Then it goes away.